Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Goodland, KS

May 19, 2017Rawlins County, Kansas

NWS Goodland, KS issued this special weather statement at May 19, 2017, 12:21 AM CDT for Rawlins County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 12:21 AM CDT (05:21 UTC)
Expired
May 19, 2017, 12:45 AM CDT
In force
24 min
Issued by
NWS Goodland, KS

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS83 KGLD 190521
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1221 AM CDT FRI MAY 19 2017
 
KSZ002-014-190545-
Rawlins KS-Thomas KS-
1221 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 1245 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Levant, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Thomas
and southeastern Rawlins Counties.

LAT...LON 3938 10110 3946 10131 3982 10114 3970 10082
TIME...MOT...LOC 0521Z 206DEG 25KT 3949 10117 

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 18, 6:20 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, May 18, 6:20 PM CDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT Thu May 18 2017

.SHORT TERM...(This evening through Friday)
Issued at 238 PM MDT Thu May 18 2017

Many forecast concerns for this period. Front has stayed south of
our area with stratus along with areas of fog and drizzle. Complex
and evolving upper low remains to our west. First will keep the
fog and drizzle going through the evening due to the strong low
level upslope.

Currently have right rear quadrant of jet over the northeast
portion of the area. One mid level shortwave/strong baroclinic
zone is rotating through the area. Mid level theta-e lapse rates
and elevated cape would say the area will see thunderstorms,
elevated of course, despite being socked in and cool at the
surface. Some thunderstorms have developed to the south where
there has a lot more sunshine has occurred.

So have put thunderstorms along our southeast edge which will be
closest to the front and has the most instability. Will put
isolated embedded thunder over the rest. Right now the best chance
for severe looks to be the far eastern portion of the area and
also where the heaviest rainfall will be. Things stabilize/calm
down during the overnight period. Plenty of moisture and lift
around should keep the precipitation going but it will be much
lighter. Overnight temperatures look to get no cooler than the
upper 30s in the far western portion of our area. It will be
possible that a rain and snow mix will occur later tonight into
early tomorrow.

Upper low moving into the area is elongated and unorganized at
this time. You can see that in the mesoscale forcing with most
organized in the far west. What will be really helping the lift
during the day is a strong left front quadrant affecting most of
the area, mainly east to southeast half to two thirds of the area.
Went a little below the guidance for high temperatures due to the
cloud cover and ongoing precipitation.

.LONG TERM...(Friday night through Thursday)
Issued at 216 PM MDT Thu May 18 2017

Friday night-Saturday: Upper low transitions across our CWA. While
large scale forcing and good moisture should lead to good precip
chances through the evening Friday, there is less certainty after
midnight due to variances in track/evolution of mid-upper low. ECMWF
keeps upper low broadly closed or open and tracks further north
which would end precip chances much sooner. GFS is much stronger and
closes the low over our CWA. This would slow down exit of precip,
result in higher rates lasting longer, stronger winds, and even
support possible light snow accumulations in our far west (grassy
surfaces). NAM/GEM fall in between these solutions. For now I stuck
with mean trend as a best guess, which places emphasis on Friday
evening and has precip ending by midday Saturday.

Exit of precip will also impact radiational conditions and whether
we would see a threat of frost development in our west. Slower
solution is less likely to support frost, while faster solution
would.

Sunday-Tuesday: A progressive pattern with NW flow over the Plains
remains in place through these periods with a quasi-stationary front
and passing shortwave troughs. A stronger negatively tilted mid-
upper trough passing through the Plains Monday-Monday night and
might bring our next best chance for showers and thunderstorms.
Temperatures will tend to be near normal through Monday for this
(near 70s highs, 40s for lows). Tuesday will be in a post frontal air
mass after a cold front passage Monday night, and highs should be
in the 60s with northerly flow through the day.

Tuesday night-Thursday: Models show a general trend towards dry
conditions, though GFS does keep a slightly northerly component
aloft which could support additional weak shortwave trough
passages. ECMWF shows ridging, and with drier air from the GFS
(despite better forcing) I was comfortable keeping dry conditions
during these periods. Temperatures should also slowly warm with
above normal highs by Thursday (near 80F).

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 517 PM MDT Thu May 18 2017

Upper low over the central Rockies today will make very slow
progress as it moves over the central Plains on Friday. As a
result, expect more of the same through the TAF period. Low level
upslope winds will result in low ceilings, areas of fog, drizzle
and light rain. KGLD and KMCK will likely see LIFR as the most
prevalent flight category, though it may occasionally improve to
IFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...DR
AVIATION...024
Hazardous weather outlook, May 18, 8:26 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
726 PM MDT Thu May 18 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200130-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
726 PM MDT Thu May 18 2017 /826 PM CDT Thu May 18 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TONIGHT...

Areas of fog and drizzle may occasionally reduce visibility to less
than a mile.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Temperatures are expected to dip into the middle 30s generally west
of the Colorado Kansas border early Saturday morning. A mix of light
rain and snow is possible along with a light frost after midnight
Friday night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Special weather statement, May 18, 9:08 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
808 PM MDT THU MAY 18 2017

COZ091-092-KSZ027-190245-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
808 PM MDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND
NORTHWESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS UNTIL 845 PM
MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Weskan, or 14 miles east of Cheyenne Wells, moving
north at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Weskan and Arapahoe.

LAT...LON 3878 10201 3885 10223 3914 10214 3904 10182
TIME...MOT...LOC 0208Z 201DEG 15KT 3889 10209

024
Special weather statement, May 18, 11:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
1157 PM CDT THU MAY 18 2017

KSZ014-190515-
Thomas KS-
1157 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL
1215 AM CDT...

At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Levant, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Colby, Brewster and Levant.

This includes Interstate 70 in Kansas between mile markers 37 and 57.

LAT...LON 3935 10098 3924 10128 3937 10139 3941 10139
      3957 10118
TIME...MOT...LOC 0457Z 234DEG 15KT 3937 10127

024
Special weather statement, May 19, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1221 AM CDT FRI MAY 19 2017

KSZ002-014-190545-
Rawlins KS-Thomas KS-
1221 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 1245 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Levant, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Thomas
and southeastern Rawlins Counties.

LAT...LON 3938 10110 3946 10131 3982 10114 3970 10082
TIME...MOT...LOC 0521Z 206DEG 25KT 3949 10117

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:08 PM CDTSpecial Weather StatementGLDWallace37 min
May 18, 11:57 PM CDTSpecial Weather StatementGLDThomas18 min
May 19, 12:25 PM CDTSpecial Weather StatementGLDGraham35 min
May 19, 4:18 AM CDTFrost AdvisoryGLDCheyenne, Kit Carson, Yuma11 hr

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.